Text Size: A A A
SpineUniverse Community Advice
Get help and share your story with others who know what you're going through.
Please register or log in to join the discussions!
Posted in: Herniated disc, and Sciatica.

Nerve Root Injection for L5-S1 Herniation

From: Alan B - on 03/24/2011 10:25am

I have been diagnosed with a L5-S1 disc herniation that is causing radicular symptoms in my left leg. Main symptoms were pain behind thigh and calf to foot. Pins and needles/ numbness feeling in lower leg. All of which have limited my mobility to an extent. After all of the prerequsite treatments including oral steroids, physical therapy, etc., At the reccomendation of my neurosurgeon, I had a fluoroscopic nerve root injection done one week ago. The injection contained only a steroid. I had no relief at all until yesterday (6 days) and today it seems that the bulk of the pain is gone, but the other symptoms remain. I see the neurosurgeon again tomorrow and I don't know what to expect.

My questions are whether this improvement could be a result of the steroid? Is it normal to continue to have all of the other symptoms? Does this indicate anything? Thanks for any help.

Do you find this discussion helpful?
0

3 Responses

Like/Dislike
0
on 04/13/2011 8:01pm

I have herniated disks and degenerative disk disease and annular tear, etc. and I did, initially, have the steroid injection. I was great for one month!! Then, they did a second injection and it worked for about 3 days, then nothing. The third and final injection—and note that this may not have been THE SAME KIND OF INJECTION you are getting—did absolutely nothing.

I read in a reputable science/medical magazine/peer review that studies showed that for some people, more injections actually meant MORE DAMAGE. I wish I remember where I saw that but I don't, so just do some web searching.

Additionally, I have L5-S1, and L4 issues also, and Ive had this pain for 8 years. It got really bad more than 3 years ago, and then I had to stop working. Pain in the morning, pain all day, pain at night. Ive had a regular diet of a Fentanyl 100 mcg patch, with morphine PRN, and Im taking Lyrica 300 mgs a day now. While the morphine works fine for pain, its got constipation as a serious side effect, but at least it doesnt make me loopy like other pain killers did at first.

After 3.5 years of this, i eventually got to a pain clinic ( i now live in Montreal where the Canadian health care system is so poor) and they RX an anti depressant, which really worked taking care of the pain. I had to stop using it because of side effects, and ive been on two others now, and now my pain is almost the same as it was before i started taking the anti depressants.

This is important: for me, the anti depressants (Cymbalta the first time) made me feel like a million bucks and I was able to cut my morphine use in half for the first time in 3.5 years! That's amazing. The ssecond med Effexor or something like that, kept me in bed for a whole month, suicidal, and really unable to move, I didnt even want to get up and make coffee, I spent 24 hours in bed, not because of pain, but because I was too tired, weak, depressed. The third med, Desipramine seems to have done the opposite: I'm now manic. I got up at 8 am the second day of dosage and went into town to do ten things, I came back home at 7 pm. I did the same yesterday! Today, however, Im in agonizing pain again, and couldnt go out as planned.

My back hurts, my hips (i also have 25 yr hx of hip dysplasia) hurt, and my knees feel as though i'd been wacked by mobsters. I can barely move all day, and im back to full doses of morphine, with little relief—I'd say im an 8 on a scale of 1-10.

So, keep talking to your doctors, get other ideas from other MDs. What works for one person wont' work for others. That's the way it is. As for pins and needles, I also have hand arthritis, so Lyrica works. Best wishes!

Like/Dislike
0
on 04/14/2011 12:58am

Hi Alan,
I would have to say ,if it does work it is only temporary,i compare it to putting a band aid over a bleeding wound,you are only covering up a problem that needs to dealt with.Eventually it can lead to permanent nerve damage and a whole host of other problems.I had same as you,one and a half years,i finally had a l5-s1 fusion two and a half weeks ago,and so far i am glad i did.The leg pain,numbness ,tinging etc....is gone.Back is getting better every day.Good luck but most important find a doc you can trust,
Take Care,
Nurse Nancy

Like/Dislike
0
on 04/14/2011 9:43pm

Hi Alan, I was in your shoes for the last 3-4 years. I did a total of six injections in my l5/s1 area. The first 5 worked a little bit. They lessened the pain just enough for me to catch my breath for a few weeks! After the fifth one, i figured i would try it one more time before looking into surgery. The sixth injection had zero healing effects. Every injection was a different level of pain relief and time frame to wait for relief. Seems that there is no consistency for what to expect from them. It never got rid of the numbness or tingling. The injections just took some of the pain in my lower back and buttocks away. I am and have always been opposed to opioid medications so I was not on anything else at the time. It is possible to
have nerve damage from the epidural injections, but the chances are low. For me after the physical therapy, chiropractor adjustments, injections, spiritual healing, massages, acupuncture, (yea, i tried everything!!(except narcotics)) I finally ended up having a spinal fusion done with 4 screws, 2 rods and they also fixed a spinal stenosis issue while they were in there. I suffered for a very long time, it was the most difficult time of my life. I am 4 months post op now and am surprised and amazed by how good I feel! Since surgery I have been very active and am working hard to strengthen my body after surgery. I encourage you to keep your head up and moving forward to a future with less or no pain! Good luck.... Dave B.

Cancel
Delete